Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 183, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 7:47 PM CDT for Clay County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2006, 7:47 PM CDT (00:47 UTC)
- Expired
- Apr 21, 2006, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Clay County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:53 PM CDT | TSTM WND DMG | 7 W Ashland, AL | TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 220047
SVRBMX
ALC027-220130-
/O.NEW.KBMX.SV.W.0183.060422T0047Z-060422T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT FRI APR 21 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 830 PM CDT
* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF ASHLAND...AND MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINEVILLE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3334 8598 3320 8595 3335 8565 3349 8565
3348 8590
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:28 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 21, 4:28 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT FRI APR 21 2006 .DISCUSSION... SEVERAL STORMS ONGOING AT THE MOMENT MOSTLY WEST OF I-65. TWO VORT LOBES NOTED IN WATER VAPOR ON APPROACHING SHORTWAVE WITH ASSOCIATED COLD FRONT. VORT LOBE 1 IS BACK OVER ARKLATX AREA KICKING OFF SOME STORMS. IT IS DOUBTFUL THAT THESE STORMS WILL BE ABLE TO MAINTAIN AS THEY WORK THEIR WAY EASTWARD SINCE THEY WILL BE MOVING INTO A WELL WORKED OVER AREA. VORT LOBE 2 OVER SRN LA IS CREATING NUMEROUS STORMS FROM OFF THE COAST OF LA TO ERN TN. THIS WILL BE THE SHOW AS IT MOVES SLOWLY ACROSS THIS EVENING AND TONIGHT. THESE STORMS WILL BE ABLE TO MAINTAIN STRENGTH WELL AFTER SUNSET. THE MOST ACTIVITY LOOKS TO CLEAR THE CWA BY 2 AM...WITH SOME LINGERING SHOWERS EXPECTED THROUGH THE MID-MORNING HOURS. HAIL CONTINUES TO BE THE PRIMARY THREAT WITH DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE...BUT THE THREAT IS LOW. IN THE FRONTS WAKE...A PERIOD OF DRIER AND SETTLED WEATHER WILL REIGN AS RIDGING BUILDS INTO THE PLAINS STATES. THE NEXT FRONT WILL ARRIVE ON TUESDAY AND STALL ACROSS THE SRN TIER OF THE CWA. THIS WILL SET THE STAGE AGAIN FOR EXTENDED PERIOD OF UNSETTLED WEATHER. HAVE CHANCE POPS FROM WEDNESDAY ON. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 75 51 82 / 100 30 0 0 ANNISTON 58 78 54 82 / 100 30 0 0 BIRMINGHAM 56 78 55 83 / 100 20 0 0 TUSCALOOSA 56 82 54 85 / 100 10 0 0 CALERA 57 78 56 84 / 100 20 0 0 AUBURN 61 75 58 82 / 90 40 0 0 MONTGOMERY 58 81 54 86 / 100 20 0 0 TROY 62 81 55 86 / 80 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM. ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063- 065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125- 127-133-220330- && JONES/90
Hazardous weather outlook, Apr 21, 7:15 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CDT FRI APR 21 2006 ALZ011>015-017>050-230015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 715 PM CDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH CAN BE EXPECTED THROUGH 11 PM CDT EAST OF A GADSDEN TO SYLACAUGA TO MONTGOMERY LINE. A LOW PRESSURE SYSTEM AND COLD FRONT WILL CONTINUE TO MOVE ACROSS ALABAMA TONIGHT...BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. ON THE LEADING EDGE OF THE SHOWERS AND STORMS...A FEW THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS ACROSS EAST ALABAMA WHERE THE ATMOSPHERE IS UNSTABLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT. THE THREAT FOR SEVERE WEATHER SHOULD END BY 11 PM CDT ACROSS EAST ALABAMA AS THE AIR COOLS AND BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND COULD PRODUCE A FEW STRONG THUNDERSTORMS. PLEASE STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED AND WILL BE REQUIRED THROUGH 11 PM CDT TONIGHT EAST OF A GADSDEN TO MONTGOMERY LINE. MBS/91
In the hours before
Local storm report, Apr 21, 4:07 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM DOWNBURST TUSCALOOSA 33.24N 87.54W
04/21/2006 TUSCALOOSA AL BROADCAST MEDIA
COUNTY COURTHOUSE WIND GUST 54 MPH.
&&
MBAERLocal storm report, Apr 21, 4:14 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL NORTHPORT 33.24N 87.59W
04/21/2006 E0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
&&
MBAERLocal storm report, Apr 21, 5:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG NW BLOUNTSVILLE 34.08N 86.59W
04/21/2006 BLOUNT AL EMERGENCY MNGR
CULLMAN BLOUNT COUNTY LINE TREE ACROSS COUNTY ROAD 55.
TREE ACROSS STATE ROAD 67 AT 1.3 MILE FROM US231.
0533 PM FLASH FLOOD SW BESSEMER 33.38N 86.96W
04/21/2006 JEFFERSON AL EMERGENCY MNGR
FAST RISING WATER NEAR LINSEY LOOP. NO FLOOD YET.
0538 PM HAIL 3 SE INVERNESS 33.37N 86.69W
04/21/2006 E0.25 INCH SHELBY AL EMERGENCY MNGR
HIGHLAND LAKES HWY 280 VICINITY.
&&
MBAERSpecial weather statement, Apr 21, 6:09 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 609 PM CDT FRI APR 21 2006 ALZ018-212345- ETOWAH- 609 PM CDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 645 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHEAST OF WALNUT GROVE...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE... ALTOONA...ATTALLA...RIDGEVILLE...REECE CITY...MOUNTAINBORO AND SARDIS CITY THROUGH 645 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 03
Local storm report, Apr 21, 6:19 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NE INVERNESS 33.40N 86.72W
04/21/2006 E0.50 INCH SHELBY AL BROADCAST MEDIA
VICINITY HWY 280.
0533 PM FLASH FLOOD BESSEMER 33.38N 86.96W
04/21/2006 JEFFERSON AL EMERGENCY MNGR
RISING WATERS AT DICKEY ROAD BRIDGE. NO FLOOD YET.
&&
MBAERSpecial weather statement, Apr 21, 7:06 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 706 PM CDT FRI APR 21 2006 ALZ027-028-036-037-220045- CLAY-COOSA-TALLADEGA-TALLAPOOSA- 706 PM CDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA...TALLAPOOSA...CLAY AND TALLADEGA COUNTIES UNTIL 745 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM TALLADEGA SPRINGS TO 15 MILES SOUTHWEST OF ROCKFORD...MOVING NORTHEAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TALLADEGA SPRINGS...ROCKFORD...GANTTS QUARRY...OAK GROVE... SYLACAUGA...MIGNON...GOODWATER AND ALEXANDER CITY THROUGH 745 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 03
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 34 min |
| Apr 22, 4:31 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.